Sulfa in Sustiva?
Jul 22, 2007
I read the question posted June 19 - "Options for Sulfa allergy" and am wondering if, indeed Sustiva contains sulfa? If so, should my doctor have prescribed it for me, since my chart states my allergic sensibility to sulfa? I have been on Sustiva for several years and have experienced no visible alergic reactions to it, but have now developed a resistance to that class of drugs, never having taken any of the others in the class. Could there be some correlation to my allergies and my resistance to Sustiva? Or could the resistance be due to stopping treatment (cold turkey), on the advice of my doctor because my counts seemed good enough to risk interruption to give my liver a break? (I later learned that Sustiva should be stopped two weeks before other meds because it stays in your system about two weeks longer than others.) Thanks for any insight.
Response from Dr. Henry
Resistance to Sustiva generally occurs when the HIV virus mutates such that it can evade control by efavirenz (Sustiva). That mechanism has no relationship to sulfa or sulfa allergy. Sustiva in my experience and to my knowledge can generally be used safely in persons with a known sulfa allergy/hypersensitivity. The chemical structure of efavirenz does not feature any form of sulfa bond or moiety explaining why sulfa allergy generally does not cause a problem when efavirenz us used. Stopping Sustiva containing regimens all at once can sometime cause resistance to develop to Sustiva since Sustiva persists much longer in the body than the other drugs it usually is used with so that for a while there is essentially mono-therapy with Sustiva which predisposes to the development of resistance. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Are The Odds Of Contracting Genital Herpes After Sleeping With Someone Who Has It But Not An Outbreak?
- What Are Long Term Effects For Genital Herpes?
- Uv Light For Genital Warts
- Treatment For Perineal Herpes Sore
- Transmission Of Genital Herpes
- Things That Look Like Genital Warts But Are Not
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.